Join ADHD Groups!

Click the arrows to expand each group category below

Parents of ADHD Children

ADD Adults

ADHD and Related Conditions

ADHD Professionals

ADHD Resources

Groups by Location

ADHD Adults

Question for Strattera users

I recently started taking Strattera, I used to take Adderall but I was losing too much weight.
I now take 80 mg a day of Strattera, and it has been about 2 weeks. I don’t notice any changes yet, but I have been noticing that I have strange dreams every night. Sometimes terrifying, sometimes weird, and sometimes just random. Either way, when I wake up it feels like I’ve been dreaming the whole night. And sometimes the dreams wake me up in the middle of the night.
Has anyone else experienced this or heard of anyone who has? I have never noticed my dreams in the past.

Replies

I was not able to get used to 20 mg Strattera due to the sleep issues.  I did have vivid dreams. I lost track of a few days.I woke several times a night, spent at least 2 straight nights awake, It activated me. Then I switched to taking it in the morning. When it took it in the mornings, I could barely stay awake, “lost” a day. Lost motivation, I then went down to 10 mg and started Effexor as well - got dry mouth, ear ringing, had a bit of edema and flushing, started chewing on my cheeks in my sleep, started breathing like I was sighing, and clenching my jaw. (those side effects I think were related to the Effexor - and then I began to lose my ability to tell when I was full and began binge eating) I lasted 2 months trial. You might want to discuss your dose or the timing of your med. My experience was that those type of changes made big differences - perhaps you will be lucky to find the right regimen.

Posted by Juggler on Jan 04, 2014 at 10:23am

I’m on 80mg of Strattera and have been taking it regularly at that dosage for over 5 years now.  It never caused me to have sleep problems or vivid dreams.  It decreases my appetite.  It is a stimulant so I always take it in the morning.  It works more as an antidepressant for me.  I’m not sure how much help it is in terms of fighting ADD symptoms.

Posted by hitwcidb on Jan 04, 2014 at 11:17am

I take 60 mg of Strattera daily in the mornings. I told my APN I was having dreams after starting this regimen, she said this was not unusual. In the latest one I had the tops of two of my fingers cut off, with no bleeding or pain. This stuff only happens in dreams, I guess.

Posted by Mike50 on Jan 04, 2014 at 6:14pm

I took Strattera for about 1.5-2 years. I lost nearly 40 lbs., I had constant constipation, and two very psychotic/extended manic episodes that were the scariest times of my life. The last episode lasted over 6 weeks and I cannot remember much about it.  However, I am now taking 54 mg Concerta and I’ve gained nearly all the weight (I don’t want) back and this has been the most stable time of my 40 years on this earth. The things I did like about Strattera was the weight loss and the amount of energy it gave me. I am very vain about my appearance. I abhor being out of shape and it depresses me greatly, but being healthy is the main thing. Good health, both physically and mentally, is a blessing. But I felt totally charged on Strattera and it was like being 20 again - can be good, can be bad to feel like this at 40. Thinking like an un-mature 20 year old is not the best.  Even with the bad effects I still consider asking my psychiatrist about putting me back on it because of the energy and weight loss. I can go to sleep on the Concerta. But when I consider the mental issues I had while on it I change my mind.  The constant constipation was very bad. I had to take one day a week to remedy the problem - it was very bad. This is just my experience with Strattera and you may have a totally different experience. Remember that Strattera acts on norepinephrine and not so much dopamine and this makes the effect very different. Everyone reacts to meds in their unique way.  Good Luck

Posted by TM on Jan 04, 2014 at 6:24pm

I take 80mg of Strattera every morning, and have also taken it a couple times in the past.  I’ve never experienced weird dreams, but that is not uncommon with psych meds, and sometimes the dreams go away after awhile and sometimes they don’t.  It’s a matter of if the benefits outweigh the risks.  If you get a restful night’s sleep, and begin to notice some positive changes, it may be worth staying on it.  For myself, I didn’t notice any changes in focus until about the 3-4 week mark.

Posted by LittleD1981 on Jan 04, 2014 at 8:01pm

I am on 100 mg.  Strattera has been the most effective ADHD medication for me.  I did have weird dreams at first, but the dreams normalized after a week or so.  I’m sure they’ll go away after your body adjusts.

Posted by mudscientist on Jan 07, 2014 at 5:21pm

I take 40 mg 2x a day.  I was drowsy the first several weeks and that got better.  However, I have had a more vivid dream life.  Fortunately, it is not scary, but just much more vivid and memorable.  As far as helping my symptoms, there is definite improvement in some areas but not in others- I am a significantly safer driver, and and more able to concentrate in groups and meetings. However, for me, it has not helped much with tasks.  My house is only marginally cleaner and please do not ask what’s for supper.  It is a wonder my family ever gets fed.  The bills only get paid because of online banking.  That said, it’s worth it to me because I was almost a basket case driving because I hyperfocused on everything and almost panicked because I would think all the cars around me were going to hit me or each other.  Same when I was riding with someone else!

Posted by MollyMS on Jan 08, 2014 at 10:13am

Reply to this thread

You must be logged in to reply. To log in, click here.
Not a member? Join ADDConnect today. It's free and easy!

Not a member yet? Join here »


Important! User-Generated Content

The opinions expressed on ADDConnect are solely those of the user, who may or may not have medical training. These opinions do not represent the opinions of ADDConnect or ADDitude magazine. For more information, see our terms and conditions.